Objective: To determine whether concurrent treatment with acetaminophen and zidovudine impairs clearance of zidovudine, thereby increasing the risk for zidovudine-induced hematologic toxicity.
Design: Dose escalation, drug interaction study.
Setting: University clinical research center.
Patients: Patients with the acquired immunodeficiency syndrome (AIDS) or advanced AIDS-related complex.
Interventions: Acetaminophen and 200 mg of zidovudine simultaneously every 4 hours. For 13 patients, the unit dosage of acetaminophen was 325 mg for 3 days; for 8 patients, the dosage was 650 mg for 3 days; and, for 6 patients, the dosage was 650 mg for 7 days.
Measurements: Zidovudine clearance and production of the glucuronide conjugate of zidovudine were assessed after acetaminophen treatment.
Main Results: Neither zidovudine clearance nor production of the glucuronide conjugate of zidovudine was impaired after treatment with acetaminophen. Clearance of zidovudine was actually accelerated by 5%, 11%, and 33% with the three acetaminophen regimens, respectively (P = 0.002 by analysis of variance; P = 0.04 for linear trend when changes in the area-under-the-curve for zidovudine were compared).
Conclusion: Because serum concentrations of zidovudine decrease after the coadministration of acetaminophen, a pharmacokinetic interaction between zidovudine and acetaminophen is unlikely to increase the risk for hematologic toxicity associated with zidovudine.